Alert archive / Louisiana / Tornado Warnings in 2018
Tornado Warning 2, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Mar 11, 2018, 10:02 AM CDT for East Baton Rouge Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2018, 10:02 AM CDT (15:02 UTC)
- Expired
- Mar 11, 2018, 10:30 AM CDT
- In force
- 28 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County East Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
919
WFUS54 KLIX 111502
TORLIX
LAC033-111530-
/O.NEW.KLIX.TO.W.0002.180311T1502Z-180311T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1002 AM CDT SUN MAR 11 2018
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Northwestern East Baton Rouge Parish in southeastern Louisiana...
* Until 1030 AM CDT
* At 1002 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Zachary, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Zachary and Baker around 1015 AM CDT.
Brownfields around 1020 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3063 9129 3065 9130 3068 9129 3068 9127
3069 9127 3071 9102 3054 9107 3060 9131
TIME...MOT...LOC 1502Z 272DEG 25KT 3065 9125
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CABWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 11, 8:21 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 11, 8:21 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
821 AM CDT Sun Mar 11 2018
.SOUNDING DISCUSSION...
The upper air release this morning was routine with no problems
encountered. The 12Z sounding depicted an unstable profile with
fairly steep lapse rates noted in the lower and mid levels above
a surface inversion. A weak inversion was present just above 750
mb and a somewhat stronger inversion was located between 600 and
650 mb. The MUCAPE value was 579 J/kg. The SFC-3km SRH value was
169 m2/s2. The precipitable water value was up to 1.33 inches with
a considerable amount of dry air observed in the mid levels.
Moderate southwest winds in the low levels veered to the west and
west-northwest in the mid and upper levels. 11
&&
.PREV DISCUSSION... /issued 448 AM CDT Sun Mar 11 2018/
SHORT TERM...
Severe weather potential is the main concern in the short term, as
most of the forecast area is now in a slight risk of severe
thunderstorms today. A progressive shortwave trough will move
southeast from the central plains across the lower Mississippi
Valley by evening. Upper divergence will also be increasing in the
broad southern stream jet near the Gulf coast today. The
associated cold front will also push fairly quickly southeast,
entering the northwest portion of the forecast area in southwest
Mississippi and east central/south central Louisiana during the
mid to late afternoon hours, and moving off the coast during the
late afternoon to early evening hours.
It appears a thunderstorm/squall-line generated outflow boundary
will outpace the cold front by several hours this morning
northwest of our area, and hi-res, convective allowing models
suggest the outflow boundary and developing squall line could
accelerate into and through the northwest half of the forecast
area during the morning and coastal areas and near-shore waters
during the early to mid afternoon hours. Although this very
progressive model scenario could come to fruition, there are also
some indications the outflow boundary and associated deep
convection could move a bit slower based on the projected mass
fields and synoptic scale models. A moist and unstable airmass is
expected over the area today with modest surface heating and mid
to upper 60s dewpoints. The instability and deep layer shear from
strong flow aloft should be sufficient for a slight risk of severe
thunderstorms with both large hail and damaging winds possible
due to the cool temperatures aloft. An isolated tornado or two or
waterspout is also possible.
After a potential break and lower coverage of showers in the wake
of the pre-frontal and pre-outflow boundary induced convection,
there should be another renewed chance of showers just behind the
cold front this evening as the main shortwave trough drives
southeast into the forecast area. Drier and much cooler air will
then surge into the central Gulf coast region overnight into
Monday as the shortwave trough moves east and cool surface high
pressure build in. Clouds are expected to decrease in the
northwest late tonight and remaining areas Monday morning. A
period of below normal temperatures although generally mostly
clear/sunny skies will then take hold late tonight and persist
through Wednesday due to northwest flow aloft and a reinforcing
shortwave trough and surface high pressure surge to our north and
northeast Tuesday night.
LONG TERM...
The deep mid/upper trough over the eastern states early Wednesday
is expected to move east off the Atlantic coast while de-
amplifying going into Thursday. A more zonal flow pattern aloft
will set up over the southern states with the center of surface
high pressure moving east of the forecast area on Thursday. This
will maintain dry conditions but warmer temperatures on Thursday.
The next west coast system should take shape Thursday into Friday
with fast flow aloft continuing to extend across the southern tier
of states and northern Gulf of Mexico. Minor shortwave
troughs/impulses could move into the central Gulf coast region on
Friday into Saturday, but have only included a slight chance of
showers during daytime hours at this time. Temperatures are
expected to return well above normal with highs near 80 degrees
next weekend. 22/TD
AVIATION...
Most of the area is VFR early this morning, but some marine layer
advection taking place in the more coastal areas of southeast
Louisiana has yielded some fog and IFR to LIFR conditions at times
at KHUM and KMSY. Advective fog will be advancing into an area of
large scale lift and instability farther inland during the early
morning hours which will result in some variability in visibilities.
Overall, MVFR to occasional IFR ceilings are expected today as a
cold front approaches and moves across the forecast area. Scattered
to numerous showers and thunderstorms are forecast to impact the TAF
sites...with the convection generally occuring between 14Z north
terminals to around 19 or 20Z south terminals. MVFR ceilings are
forecast after 12/01Z as cold air advection becomes entrenched
across the area. 11
MARINE...
Moderate onshore flow will prevail today in advance of a strong cold
front that will push across the coastal waters during the late
afternoon and evening hours. Scattered to numerous showers and
thunderstorms are expected ahead of and with the cold front. In the
wake of the front, strong offshore flow will develop with small
craft advisory conditions expected across all of the coastal waters
from late this evening through the day on Monday...and perhaps even
into Monday night across sections of the open Gulf coastal waters.
Winds and seas will subside on Tuesday as a ridge of high pressure
settles over the area and persists through mid week. 11
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Monitoring river flooding on Pearl, Mississippi and
Atchafalaya Rivers. Monitoring severe weather threat
for today...Slight Risk.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Enhanced to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 41 59 36 / 90 30 0 0
BTR 73 44 61 38 / 90 40 0 0
ASD 70 44 61 37 / 80 50 0 0
MSY 71 48 60 44 / 80 50 0 0
GPT 69 46 62 39 / 80 50 0 0
PQL 70 45 62 36 / 80 60 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 11 PM this evening to 7 PM CDT Monday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory from 11 PM this evening to 7 PM CDT Monday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Mar 11, 3:08 AM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 308 AM CDT Sun Mar 11 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-120000- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 308 AM CDT Sun Mar 11 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected to affect the area today and a few of the storms may become severe. There is a Slight Risk for severe thunderstorms today, with the main impact expected to be from mid morning through the early to mid afternoon hours. The main threats with these storms will be damaging wind gusts and large hail. Isolated tornadoes are also possible. Flooding continues or is forecast for the Mississippi, Pearl River, and Atchafalaya Rivers. Refer to the latest river flood warnings and statements. .DAYS TWO THROUGH SEVEN...Monday through Saturday Small craft advisory conditions are expected across all of the coastal waters tonight and Monday. Flooding will continue or is forecast for the Mississippi, Pearl River, and Atchafalaya Rivers. Refer to the latest river flood warnings and statements. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Special weather statement, Mar 11, 8:17 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
817 AM CDT SUN MAR 11 2018
LAZ034-035-MSZ068-111415-
Pointe Coupee-West Feliciana-Wilkinson-
817 AM CDT SUN MAR 11 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA...POINTE COUPEE
PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON
COUNTIES...
At 816 AM CDT, a strong thunderstorm was located over Moreauville,
moving southeast at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, Morganza, Wakefield,
Lettsworth, Spillman, Batchelor, Fort Adams and Lottie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3087 9180 3098 9180 3104 9172 3104 9166
3097 9166 3103 9157 3106 9156 3107 9156
3112 9162 3100 9117 3063 9132 3060 9135
3049 9166 3050 9175 3051 9173 3057 9176
3071 9173 3086 9182
TIME...MOT...LOC 1316Z 297DEG 40KT 3103 9202
CABSpecial weather statement, Mar 11, 9:43 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
943 AM CDT SUN MAR 11 2018
LAZ034-036-047-048-111545-
East Feliciana-Pointe Coupee-West Baton Rouge-East Baton Rouge-
943 AM CDT SUN MAR 11 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...SOUTHEASTERN
POINTE COUPEE...SOUTHERN EAST FELICIANA AND EAST BATON ROUGE
PARISHES...
At 942 AM CDT, a strong thunderstorm was located 7 miles southeast of
New Roads, moving southeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, Jackson,
Brusly, Slaughter, Westminster, Merrydale, Erwinville, Pride,
Brownfields, Greenwell Spring, Shenandoah, Inniswold and Baton Rouge
Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3068 9134 3066 9133 3065 9130 3070 9132
3072 9129 3075 9128 3076 9126 3077 9126
3079 9124 3080 9124 3083 9122 3072 9085
3058 9099 3047 9098 3046 9099 3041 9098
3039 9138 3043 9141 3051 9149
TIME...MOT...LOC 1442Z 298DEG 33KT 3064 9135
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 8:17 AM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 58 min |
| Mar 11, 9:07 AM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 53 min |
| Mar 11, 9:43 AM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 62 min |
| Mar 11, 9:57 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, West Baton Rouge | 48 min |
| Mar 11, 10:31 AM CDT | Special Weather Statement | LIX | Ascension, Livingston | 59 min |
| Mar 11, 10:42 AM CDT | Special Weather Statement | LIX | Tangipahoa | 33 min |
| Mar 11, 10:49 AM CDT | Special Marine Warning | LIX | 86 min | |
| Mar 11, 10:59 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 31 min |
| Mar 11, 11:09 AM CDT | Special Weather Statement | LIX | Saint Tammany | 36 min |
| Mar 11, 11:27 AM CDT | Special Weather Statement | LIX | Orleans, Saint Charles | 33 min |
| Mar 11, 11:34 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 26 min |
| Mar 11, 11:37 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Saint Charles | 38 min |
| Mar 11, 11:51 AM CDT | Special Marine Warning | LIX | 39 min | |
| Mar 11, 11:55 AM CDT | Severe Thunderstorm Warning | LIX | Saint Bernard | 65 min |
| Mar 11, 12:07 PM CDT | Special Weather Statement | LIX | Saint Charles | 38 min |
| Mar 11, 12:14 PM CDT | Special Marine Warning | LIX | 91 min | |
| Mar 11, 12:56 PM CDT | Special Weather Statement | LIX | Jefferson, Lafourche | 49 min |
| Mar 11, 2:31 PM CDT | Special Marine Warning | LIX | 89 min |
Nearby
Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.